BipolarII, Meds and Weight
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


BipolarII - Weight and Mood Stabilizer (DEB)

I've been diagnosed with BPII, with mostly depression, but lots of anxiety also. I feel mixed most of the time, with very few days of normal.... My question is I've read that untreated BP only escalates and becomes more severe if it goes untreated. My pdoc has informed me he thinks a mood stabilizer would help calm the mood swings, and depression, now that we've figured out the correct diagnosis. The first diagnosis was depression causing anxiety. I knew all along the anxiety was not being treated with the SSRIs. Buspar did nothing. Xanax did nothing. I've read your articles and realize you go for the MSs. I am so afraid of gaining another 50 lbs. on an already 80 lbs too much, say on lithium. Depakote can cause blood problems. I am currently taking Serzone that helped until recently....and I think it is still but not with sedation, so klonopin was added (and I understand that is used sometimes for BP swings.) Can you give me some advice on the weight issue. I'm 216 and 5'1", just started the protein power plan, and am walking one mile per day. Will you also address how you would treat a patient presenting what I am? Thank you in advance for you answers. DEB

Dear Deb --
You are right, there are weight gain risks to lithium; and Depakote, even more so.  In my practice I use low doses and lower them immediately if a person sees weight gain: there are now quite a few alternatives that don't cause weight gain.  However, I still think that lithium and Depakote have the most obvious, well-established "track record", including on what to watch out for.  So generally for someone who looks bipolar II, as you saw on my site, I start lithium or Depakote and add the other one if a fully tolerable dose of the first, (i.e. low enough to avoid any significant side effects at all, including weight and especially the appetite increase from Depakote that is the harbinger of weight gain), isn't enough to control symptoms.  Later I taper off the antidepressant.

Check out topiramate.  It's still pretty new.   Dr. Ivan has a great list of basic Q/A.  It's the one you may have heard about that lowers appetite: most people seem to lose a few pounds, but some can lose as much as 5% of their weight (uh, that comes to 10+ lbs.for you).

Dr. Phelps


Published October, 2000

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?